Health News Digest
 

Diabetes drugs

August 17, 2015

Yet More Warnings On Diabetes Drugs

By Michael D. Shaw

Readers of my postings are probably familiar with the less-than-stellar performance of diabetes drugs. Bottom line, there are significant side effects with virtually every class of these drugs. In several cases, black box warnings appear, and some have even been removed from the market altogether. Moreover, efficacy in terms of lowering blood glucose can be problematic, and many cited studies lack definitive dietary and exercise data of the participants. Some would suggest that this is not by accident.

Currently, the first-line drug is Metformin, a biguanide. The most common side effect is stomach upset. Notably, with or without drugs, an upset stomach will tend to lower blood glucose all by itself. Lactic acidosis is rare, but was enough of a problem that metformin analogs buformin and phenformin were taken off the market.

Introduced with great fanfare, the thiazolidinediones have been a major disappointment. Of the three TZDs, Rezulin was taken off the market in 2000, while Avandia and Actos carry a black box warning for congestive heart failure. Many authorities wonder why the other two still remain on the market, as they have been removed in other countries. 

Alpha-glucosidase inhibitors (Acarbose) are famous for their side effect of flatulence, but this effect is exacerbated in those patients who continue on a high-carb diet, and experience the fermentation of undigested carbs in the gut. Sulfonylurea drugs (Glipizide) crank insulin production, and have been associated with cardiac events. GLP-1 agonists (Byetta) and DPP-4 inhibitors (Januvia) have been linked to severe pancreas issues. 

Which brings us to the sodium-glucose co-transporter-2 (SGLT-2) inhibitors (Farixga, Invokana, Jardiance). They lower blood sugar by blocking reabsorption of glucose by the kidneys, and increase its urinary excretion. Invokana, the first of these to be FDA-approved, entered the market in March, 2013. The history of SGLT-2 inhibitors is curious, in that only about a year earlier, the FDA had rejected dapagliflozin, a similar drug, over cancer and liver injury concerns. Yet, it was approved in Europe, although it became embroiled in controversy regarding reimbursement paid by Britain’s National Health Service.

Prolific diabetes blogger Jenny Ruhl details the chronicle of SGLT-2 drugs, and it is not pretty. For one thing, there was a risk of stroke and heart disease in one clinical trial, which the FDA decided was not significant, although approval of the drug was not unanimous (10–5). Still, drug labeling includes no warnings about heart attacks or strokes, and Ruhl notes…

That means that busy family physicians who are conscientious enough to review the FDA Prescribing Information will have no idea that they may be exposing some of their previously stable patients with type 2 diabetes to life-altering strokes and heart attacks that will either kill them or ruin their quality of life.”

Ruhl also reminds her readers that Johnson & Johnson, the company behind Invokana, has a tarnished record regarding drug and device safety. But wait, there’s more…

On May 15, 2015, the FDA issued a warning that SGLT-2 inhibitors have caused several cases of diabetic ketoacidosis, which is potentially fatal. All reported patients required emergency room visits or hospitalization to treat the condition. Classically, ketoacidosis is observed only in type 1’s, with blood glucose levels in excess of 300 mg/dL (16.7 mmol/L). However, the incidents reported to the FDA all involved type 2’s at much lower blood glucose levels. Ruhl and others have concluded that this is very likely related to impaired kidney function, whereby the ketones cannot be properly excreted.

But, don’t you have to control your type 2 to protect your kidneys? Do these drugs actually harm your kidneys? Further complicating this is the fairly established notion that a protective low carb diet might produce modest levels of ketones, with no ill effect.

The FDA warning advises…

Do not stop or change your diabetes medicines without first talking to your prescriber. Health care professionals should evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing these signs or symptoms; discontinue SGLT2 inhibitors if acidosis is confirmed; and take appropriate measures to correct the acidosis and monitor sugar levels.”

Gee, that’s helpful. What magic knowledge is the prescriber going to have? What amount of glycemic control is worth a possibly fatal side effect? How sick can the patient be, before the risk of ketoacidosis is unacceptable? And then, if the patient is taken off the SGLT-2 inhibitor, with what should it be replaced? 

The travesty of diabetes treatment continues unabated, and is a national disgrace. But it sure makes tons of money.